Transplanted over 3 months ago and now sudden bowel and stomach issues

Hello all,I had my liver transplant just over 3 months ago. The past week I've had frequent bowel movements throughout the day. Every time I eat, I'm running to the toilet. The stool is normal most of the time but there have been occasions where it has been loose.

Since yesterday I've had upper abdominal pain. Then at bed time I also had chest pain radiating through the left side onto the back. I couldn't sleep all night. The chest pain is mild but the stomach cramp is there. I feel the urge to have a bowel motion but sometimes when I go there is nothing.


I'm going to doctor's in a bit and have spoken to coordinator.

8 Replies

  • Anyone?

  • Hi have you tried Tramadol. These might do the trick,there a synthetic painkiller but I found they helped stopped me going so often, I mean emptying your bowels is a good thing

    When you have Cirrhosis.

    But that's me.

    Hope you get this problem

    Sorted. All the best.

  • Dear Jahida,

    You need to go over any changes to meds, diet or even any physical changes - falls etc...

    You are right to contact the hospital but have ready any sudden changes - also make a note of when it happens or what triggers it.

    All the best,


  • Hi there,

    I had exactly the same happen to me. My consultant put it down to meds, I know this doesn't help but it will subside. I was told to take Imodium, which helps.

    I'm two years post transplant and on the whole feel great, meds have given me side effects. I still have bursts of stomach problems (Imodium always in my bag!!) and high blood pressure which is out of control!. But I'm happy to deal with that because I couldn't feel any worse than I did before my new liver.

    I know this doesn't really help you, but I had colonoscopy and endoscopes to find out why this keeps happening but nothing was found.

    I hope your problem gets sorted and you can enjoy your new lease of life.

    Good luck and take care.

  • Hi I'm HCV+ waiting for transplant. I have had these symptoms for years at first it was put down to ulcerative colitis

    I have had colonoscopes and a whole raft of tests last year I had yet another colonoscope, along with an endoscope to check on the colitis and look for varices. After I came out of the sedation the doc said the colitis had gone, but he could not explain why the symptoms, or the colitis which is normally incurable, had gone away. This was at the gastro clinic in Aberdeen. I am now under the care of the transplant team in Edinburgh, they don't know what's wrong either. Some people say that liver damage can clause Irritable Bowel Syndrome.

    But if people who have had transplants have these symptoms then that really muddys the water. The only thing I have found that helps is codine phosphate, this to causes problems as it is now an offence in England to drive under it's influence, imodium is no help at all. Anyone got any advice as to how to treat at least the symptoms of this inconvenient problem.

    Good luck and best wishes to all

  • Thank you all. I went into emergency on Friday because the pain was excruciating and I could not eat anything without running to the toilet. They were lost as to how to deal with a liver transplanted patient as they've never had transplanted patients go into emergency. Anyway I made them call the surgical doctor on call in QE and my transplant coordinator. They did bloods and also xray but nothing was found.

    I had two good days but today as soon as I ate my usual breakfast, I was running to the loo. I've been 3 times already.

    I've had no diet changes or falls or anything really. It's getting depressing. Like we haven't gone through enough that we have to have other issues to deal with.

    Boab, before the transplant I had the same issues as yourself. When your liver isn't well, it is not digesting food well and producong any other factors that helps food digestion and other things. Every time I was eating, I was running to the loo. However I had a transplant just over 3 months ago.

    I have my clinic at the end of this month so let's see what they say.

    Thank you

  • I'm havin the same effects they keep telling me it's the prograf , it's horrid I tell clinic every time I go but nothing gets done , hope your doc can help

  • Retwos sorry to hear about your experience. It is horrible. It has been over two weeks and I still have really bad burning sensation on legs, it feels hot but it isn't when I touch it. My GP stopped lanzaprazole a week ago as she thinks that is causing my magnesium level to be slightly low which is causing this. I do not think it is that as after s week it is still there. I'm learning to just ignore it but wish my legs would feel normal and not on fire! Check out your magnesium levels etc.

You may also like...